Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 14, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2014, 4:32 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2014, 4:32 PM CDT (21:32 UTC)
- Expired
- Jun 21, 2014, 5:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clay County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:40 PM CDT | HAIL 0.75 | 1 Nw Argusville, ND | |
| Jun 21, 4:42 PM CDT | TSTM WND DMG | 1 Nne Argusville, ND | NUMEROUS 3 TO 5 INCH DIAMETER TREE BRANCHES BROKEN DOWN AROUND TOWN. ROOF PANELS BLOWN OFF OF A POLE SHED NORTH OF TOWN. PEAK WINDS ESTIMATED FROM 60 TO 70 MPH. |
| Jun 21, 4:45 PM CDT | HAIL 1 | Argusville, ND | VIA VALLEY NEWS LIVE FACEBOOK. TIME ESTIMATED FROM RADAR. |
| Jun 21, 5:00 PM CDT | TSTM WND DMG | 2 S Georgetown, MN | SEVERAL LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES BROKEN DOWN IN FARM SHELTERBELTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2250 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
166 WUUS53 KFGF 212132 SVRFGF MNC027-NDC017-212215- /O.NEW.KFGF.SV.W.0014.140621T2132Z-140621T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 432 PM CDT SAT JUN 21 2014 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA... EAST CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 515 PM CDT * AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF MAPLETON...AND MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARGUSVILLE AROUND 445 PM CDT. HARWOOD AROUND 450 PM CDT. GEORGETOWN AROUND 455 PM CDT. NORTH RIVER AROUND 500 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE KRAGNES AND AVERILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4714 9634 4682 9650 4704 9720 4715 9708 TIME...MOT...LOC 2132Z 286DEG 24KT 4705 9706 HAIL...1.00IN WIND...<50MPH $$ DK
2 follow-up statements
129
WWUS53 KFGF 212149
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
449 PM CDT SAT JUN 21 2014
MNC027-NDC017-212215-
/O.CON.KFGF.SV.W.0014.000000T0000Z-140621T2215Z/
CASS ND-CLAY MN-
449 PM CDT SAT JUN 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CLAY COUNTY IN NORTHWEST MINNESOTA...AND EAST CENTRAL CASS COUNTY IN
SOUTHEAST NORTH DAKOTA UNTIL 515 PM CDT...
AT 444 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ARGUSVILLE...AND MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GEORGETOWN AROUND 455 PM CDT.
NORTH RIVER AROUND 500 PM CDT.
KRAGNES AROUND 505 PM CDT.
AVERILL AND GLYNDON AROUND 515 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE FELTON.
FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 78 AROUND 450 PM CDT...AND MILE MARKER 72
AROUND 455 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4700 9705 4715 9698 4714 9634 4682 9650
TIME...MOT...LOC 2149Z 286DEG 24KT 4702 9690
HAIL...1.75IN
WIND...<50MPH
$$
DK910 WWUS53 KFGF 212212 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 512 PM CDT SAT JUN 21 2014 MNC027-NDC017-212222- /O.EXP.KFGF.SV.W.0014.000000T0000Z-140621T2215Z/ CASS ND-CLAY MN- 512 PM CDT SAT JUN 21 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...AND EAST CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 515 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4700 9705 4715 9698 4714 9634 4682 9650 TIME...MOT...LOC 2212Z 286DEG 24KT 4698 9668 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:33 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 21, 2:33 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
233 PM CDT SAT JUN 21 2014
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 230 PM CDT SAT JUN 21 2014
THE MAIN CHALLENGE WILL BE CONVECTION...HEAVY RAIN AND SEVERE
POTENTIAL LATER THIS AFTERNOON AND OVERNIGHT. THE GFS HAS
INITIALIZED A BIT BETTER THAN OTHER MODELS WITH SFC DEWPOINTS...SO
WILL UTILIZE.
FOR TONIGHT...SHOWERS AND STORMS WILL LIKELY BE ONGOING AROUND 00Z
IN CENTRAL/EASTERN ND. THERE SHOULD BE A GRADUAL SHIFT IN STORMS
TO THE EAST AS THE LLJ INCREASES ALONG WITH DEEP
MOISTURE/INSTABILITY. THE BEST CHANCES FOR SHOWERS AND STORMS
SHOULD OCCUR FROM 00-06Z IN THE FLASH FLOOD WATCH AREA IN THE RED
RIVER VALLEY. THERE WILL BE CHANCES FOR SHOWERS AND STORMS MOVING
INTO THE EASTERN AREAS BY LATE TONIGHT AS THE SHORTWAVE AND SFC
TROUGH MOVE SLOWLY EAST. CAN/T RULE OUT HEAVY RAIN ANYWHERE GIVEN
HIGH PWATS AND FAIRLY SLOW MOVING STORMS...SO WE WILL NEED TO
MONITOR BOTH FLOODING THREATS AND SEVERE THREATS THROUGH AT LEAST
6Z.
ON SUNDAY...THE THREAT FOR SHOWERS AND STORMS WILL MOVE INTO THE
EASTERN AREAS BY AFTERNOON. THERE COULD BE SOME LOCALLY HEAVY RAIN
INTO SATURATED AREAS OF MN LAKES COUNTRY...SO SOMETHING TO KEEP IN
MIND NEAR ANY SLOW MOVING THUNDERSTORMS.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 230 PM CDT SAT JUN 21 2014
ON MONDAY...A FAIRLY STRONG UPPER WAVE WILL PUSH A COLD FRONT
SOUTH FROM CANADA. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND
STORMS BY AFTERNOON IN THE NORTH MOVING SOUTH THROUGH MONDAY
NIGHT. TEMPS WILL BE A BIT COOLER...AND ONCE AGAIN WITH PWATS OVER
1 INCH...ANY SLOW MOVING STORMS WILL BE MONITORED GIVEN THE
SATURATED GROUND AND ONGOING FLOODING ISSUES.
ON TUE...THE SLOW MOVING UPPER LOW WILL REMAIN NEAR THE REGION.
THERE COULD BE SOME DRYING LATER IN THE DAY IN THE NORTH...BUT THE
ECMWF HANGS ONTO THE CHANCE FOR SHOWERS AND STORMS AND WILL JUST
MENTION 30 POPS FOR ALL AREAS...GIVEN SOME MODEL DIFFERENCES.
TEMPS WILL BE COOLER THAN RECENT DAYS WITH MID LEVEL COOLING AND
SHOWERS/STORMS AROUND FOR MUCH OF THE DAY.
FOR TUESDAY NIGHT THROUGH FRIDAY...MODELS IN GENERAL AGREEMENT AND
USED A BLENDED SOLN ATTM. TEMPERATURES START ON THE COOL SIDE AS THE
500MB LOW IS IN PLACE OVER THE DAKOTAS...BEFORE FILLING AND LIFTING
TO THE EAST. THE UPPER RIDGE BEGINS TO SHIFT EAST ACROSS THE AREA
LATER IN THE PERIOD...AND WILL BRING WARMER TEMPERATURES TO THE
REGION BY THE END OF THE TIME FRAME. OTHERWISE...WILL SEE SOME
IMPULSES MOVING THRU THE FLOW...BRINGING PERIODIC CHANCES FOR
-SHRA/-TSRA TO THE AREA.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1230 PM CDT SAT JUN 21 2014
EXPECT VFR CONDITIONS THRU THE FORECAST PERIOD. OTHERWISE...MID
LEVEL CLOUDS WILL INCREASE ACROSS MOST OF THE AREA LATER IN THE
AFTERNOON AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. LOOKING
FOR SCATTERED TSTMS LATER THIS AFTERNOON INTO EARLY EVENING...BUT
THERE IS SOME UNCERTAINTY WITH STORMS AT THE TAF SITES THIS EVENING
SO WILL GO WITH VICINITY WORDING.
&&
.HYDROLOGY...
ISSUED AT 1230 PM CDT SAT JUN 21 2014
RUNOFF FROM ALL THE RECENT RAINFALL OVER THE REGION
CONTINUES TO LEAD TO SEVERAL FORECAST POINTS ABOVE FLOOD STAGE ON
THE ND/MN TRIBS AND ON THE MAINSTEM RED. ABERCROMBIE ON THE WILD
RICE REMAINS IN MODERATE FLOOD STAGE...ALONG WITH SABIN ON S.
BUFFALO. ON THE RED...OSLO IS APPROACHING MODERATE WITH FARGO IN
MODERATE. ADDITIONAL SHOWERS AND THUNDERSTORMS LATE TODAY AND
TONIGHT MAY PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD IMPACT RIVER
FORECASTS...DEPENDING ON WHERE THE HEAVIEST PRECIP FALLS. THE AREAL
FLOOD WARNING CONTINUES FOR PARTS OF BELTRAMI COUNTY...WHERE THE
TAMARAC RIVER HAS BEEN OUT OF ITS BANKS NEAR WASKISH.
AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL BELTRAMI
COUNTY WITH THE TAMARAC RIVER OUT OF ITS BANKS NEAR WASKISH.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR NDZ016-024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR MNZ001>003-007-029.
&&
SHORT TERM...DK
LONG TERM...HOPKINS/DK
AVIATION...HOPKINS
HYDROLOGY...MAKOWSKIHazardous weather outlook, Jun 21, 6:13 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 613 AM CDT SAT JUN 21 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 613 AM CDT SAT JUN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES INTO CENTRAL NORTH DAKOTA. A FEW OF THE STORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE SOUTH OF THE I-94 CORRIDOR. HAIL AND DAMAGING WINDS WILL THE THE PRIMARY THREAT ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTERNOON THUNDERSTORMS ARE POSSIBLE. THE POTENTIAL FOR SEVERE STORMS IS FAIRLY LOW...BUT NOT IMPOSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA.
In the hours before
Local storm report, Jun 21, 3:32 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
332 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL 10 NE VALLEY CITY 47.03N 97.86W
06/21/2014 E0.88 INCH BARNES ND PUBLIC
HAILED APPROXIMATELY 10 TO 15 MINUTES.
&&
JAMLocal storm report, Jun 21, 4:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
414 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 5 SE PILLSBURY 47.16N 97.72W
06/21/2014 M1.00 INCH BARNES ND PUBLIC
HAILED APPROXIMATELY 15-20 MINUTES BETWEEN TWO SEPARATE
STORMS.
&&
JAMLocal storm report, Jun 21, 4:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 5 S HILLSBORO 47.33N 97.06W
06/21/2014 M1.00 INCH TRAILL ND BROADCAST MEDIA
VIA VALLEY NEWS LIVE FACEBOOK PAGE. TIME ESTIMATED.
&&
JAMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 10:19 AM CDT | River Flood Warning | FGF | Clay | 3 days |
| Jun 21, 12:20 PM CDT | Flash Flood Watch | FGF | Clay, Marshall, Norman, Polk, Wilkin | 16 hr |
| Jun 21, 4:38 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 32 min |
| Jun 21, 2:59 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 61 min |
| Jun 21, 3:28 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 62 min |
| Jun 21, 3:57 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 49 min |
| Jun 21, 6:10 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 65 min |
| Jun 21, 6:16 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 59 min |
| Jun 21, 6:30 PM CDT | Special Weather Statement | FGF | Grand Forks | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.